Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 13, NWS Hanford, CA
NWS Hanford, CA issued this winter storm watch at Dec 25, 2021, 3:49 AM PST for 5 counties in California. It took effect at Dec 26, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 25, 2021, 3:49 AM PST (11:49 UTC)
- In effect from
- Dec 26, 2021, 4:00 PM PST
- Expired
- Dec 26, 2021, 3:15 AM PST
- In force
- Issued by
- NWS Hanford, CA
Counties Fresno County, CA, Kern County, CA, Madera County, CA, Mariposa County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 42 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 11.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555 WWUS46 KHNX 251149 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 349 AM PST Sat Dec 25 2021 CAZ323-326>331-252300- /O.EXT.KHNX.WS.W.0008.000000T0000Z-211228T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- Including the cities of Tuolumne Meadows, Wawona, Devils Postpile, Florence Lake, Lake Thomas Edison, Lake Wishon, Huntington Lake, Shaver Lake, Cedar Grove, Grant Grove, Hume Lake, Giant Forest, Lodgepole, and Johnsondale 349 AM PST Sat Dec 25 2021 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 10 PM PST MONDAY... * WHAT...Heavy snow. New snow accumulations of 1 to 4 feet through Sunday morning, then additional accumulations of 2 to 5 feet Sunday night through Monday night. Winds gusting as high as 55 mph. * WHERE...Sierra Nevada from Yosemite NP to Lake Isabella. * WHEN...Until 10 PM PST Monday. * IMPACTS...Travel will be very difficult to impossible. Strong winds and heavy snow could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ318-320-322-324-325-332>336-252300- /O.UPG.KHNX.WS.A.0012.211226T0000Z-211226T1800Z/ /O.NEW.KHNX.WW.Y.0016.211226T0000Z-211226T1800Z/ /O.NEW.KHNX.WS.A.0013.211227T0000Z-211228T1200Z/ Mariposa-Madera Lower Sierra-Fresno-Tulare Lower Sierra- South End of the Lower Sierra-Yosemite Valley- San Joaquin River Canyon-Kern River Valley-Piute Walker Basin- Tehachapi-Grapevine-Frazier Mountain Communities- Including the cities of Bass Lake, Coarsegold, Fish Camp, Oakhurst, North Fork, Auberry, Camp Nelson, Yosemite Valley, Lake Isabella, Kernville, Tehachapi, Grapevine, Lebec, and Frazier Park 349 AM PST Sat Dec 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY... ...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT... * WHAT...For the Winter Weather Advisory, snow expected. Total snow accumulations of 6 to 12 inches possible with local amounts up to 20 inches. Winds gusting as high as 45 mph. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of up to 30 inches possible. Winds could gust as high as 45 mph. * WHERE...Mariposa-Madera Lower Sierra, Fresno-Tulare Lower Sierra, Yosemite Valley, San Joaquin River Canyon, Kern Lower Sierra, Kern River Valley, Piute Walker Basin, Tehachapi, Grapevine, Frazier Mountain Communities. * WHEN...For the Winter Weather Advisory, from 4 PM this afternoon to 10 AM PST Sunday. For the Winter Storm Watch, from Sunday afternoon through late Monday night. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Snow level lowering to pass level this evening with a couple of inches snow accumulation possible. The hazardous conditions could impact the holiday weekend travel. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
339 WWUS46 KHNX 252046 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 1246 PM PST Sat Dec 25 2021 CAZ323-326>331-260500- /O.CON.KHNX.WS.W.0008.000000T0000Z-211228T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- Including the cities of Tuolumne Meadows, Wawona, Devils Postpile, Florence Lake, Lake Thomas Edison, Lake Wishon, Huntington Lake, Shaver Lake, Cedar Grove, Grant Grove, Hume Lake, Giant Forest, Lodgepole, and Johnsondale 1246 PM PST Sat Dec 25 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST MONDAY... * WHAT...Heavy snow. New snow accumulations of 1 to 4 feet through Sunday morning, then additional accumulations of 2 to 5 feet Sunday night through Monday night. Winds gusting as high as 55 mph. * WHERE...Sierra Nevada from Yosemite NP to Lake Isabella. * WHEN...Snow will begin this afternoon and continue through Sunday morning with a brief break on Sunday afternoon before beginning again Sunday night and continuing through Monday. * IMPACTS...Travel will be very difficult to impossible. Strong winds and heavy snow could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ318-320-322-324-325-332>336-260500- /O.CON.KHNX.WW.Y.0016.211226T0000Z-211226T1800Z/ /O.CON.KHNX.WS.A.0013.211227T0000Z-211228T1200Z/ Mariposa-Madera Lower Sierra-Fresno-Tulare Lower Sierra- South End of the Lower Sierra-Yosemite Valley- San Joaquin River Canyon-Kern River Valley-Piute Walker Basin- Tehachapi-Grapevine-Frazier Mountain Communities- Including the cities of Bass Lake, Coarsegold, Fish Camp, Oakhurst, North Fork, Auberry, Camp Nelson, Yosemite Valley, Lake Isabella, Kernville, Tehachapi, Grapevine, Lebec, and Frazier Park 1246 PM PST Sat Dec 25 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY... ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT... * WHAT...For the Winter Weather Advisory, snow expected. Total snow accumulations of 6 to 12 inches possible with isolated amounts up to 21 inches. Winds gusting as high as 45 mph. For the Winter Storm Watch, heavy snow possible. Snow accumulations of 6 to 12 inches with isolated amounts up to 30 inches possible. Winds could gust as high as 45 mph. * WHERE...Mariposa-Madera Lower Sierra, Fresno-Tulare Lower Sierra, Yosemite Valley, San Joaquin River Canyon, Kern Lower Sierra, Kern River Valley, Piute Walker Basin, Tehachapi, Grapevine, Frazier Mountain Communities. * WHEN...For the Winter Weather Advisory, from 4 PM this afternoon to 10 AM PST Sunday. For the Winter Storm Watch, from Sunday afternoon through late Monday night. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Barlow
855 WWUS46 KHNX 260331 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 731 PM PST Sat Dec 25 2021 CAZ323-326>331-261200- /O.CON.KHNX.WS.W.0008.000000T0000Z-211228T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- Including the cities of Tuolumne Meadows, Wawona, Devils Postpile, Florence Lake, Lake Thomas Edison, Lake Wishon, Huntington Lake, Shaver Lake, Cedar Grove, Grant Grove, Hume Lake, Giant Forest, Lodgepole, and Johnsondale 731 PM PST Sat Dec 25 2021 ...A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST MONDAY... * WHAT...Heavy snow. New snow accumulations of one to three feet tonight into Sunday morning. Additional accumulations of two to four feet Sunday night through Monday evening. Winds gusting as high as 55 mph. * WHERE...Sierra Nevada from Yosemite NP to Lake Isabella. * WHEN...Snow will end Sunday morning. There will be a brief break in snowfall Sunday afternoon, before snow begins once again Sunday night. * IMPACTS...Travel will be very difficult to impossible. Strong winds and heavy snow could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you plan to travel, consider alternate strategies. If you must travel, carry plenty of food, a good deal of water, warm clothing, and a flashlight in your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ318-320-322-324-325-332>336-261200- /O.CON.KHNX.WW.Y.0016.000000T0000Z-211226T1800Z/ /O.CON.KHNX.WS.A.0013.211227T0000Z-211228T1200Z/ Mariposa-Madera Lower Sierra-Fresno-Tulare Lower Sierra- South End of the Lower Sierra-Yosemite Valley- San Joaquin River Canyon-Kern River Valley-Piute Walker Basin- Tehachapi-Grapevine-Frazier Mountain Communities- Including the cities of Bass Lake, Coarsegold, Fish Camp, Oakhurst, North Fork, Auberry, Camp Nelson, Yosemite Valley, Lake Isabella, Kernville, Tehachapi, Grapevine, Lebec, and Frazier Park 731 PM PST Sat Dec 25 2021 ...A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY... ...A WINTER STORM WATCH REMAINS IN EFFECT SUNDAY NIGHT THROUGH MONDAY EVENING... * WHAT...For the Winter Weather Advisory, snow expected. Total snow accumulations of 4 to 8 inches. Winds gusting as high as 45 mph. For the Winter Storm Watch, heavy snow possible. Snow accumulations of 8 to 16 inches, with isolated amounts up to 30 inches conceivable. Winds could gust as high as 45 mph. * WHERE...Sierra Nevada foothills above 1,500 feet. * WHEN...For the Winter Weather Advisory, until 10 AM PST Sunday morning. For the Winter Storm Watch, from Sunday night through Monday evening. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you plan to travel, consider alternate strategies. If you must travel, carry plenty of food, a good deal of water, warm clothing, and a flashlight in your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ BS
126 WWUS46 KHNX 261115 WSWHNX URGENT - WINTER WEATHER MESSAGE National Weather Service Hanford CA 315 AM PST Sun Dec 26 2021 CAZ318-320-322-324-325-261915- /O.UPG.KHNX.WS.A.0013.211227T0000Z-211228T1200Z/ /O.EXB.KHNX.WS.W.0008.211227T0000Z-211228T0600Z/ /O.CON.KHNX.WW.Y.0016.000000T0000Z-211226T1800Z/ Mariposa-Madera Lower Sierra-Fresno-Tulare Lower Sierra- South End of the Lower Sierra-Yosemite Valley- San Joaquin River Canyon- Including the cities of Bass Lake, Coarsegold, Fish Camp, Oakhurst, North Fork, Auberry, Camp Nelson, and Yosemite Valley 315 AM PST Sun Dec 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST MONDAY... * WHAT...For the Winter Weather Advisory, additional accumulations up to 2 inches. For the Winter Storm Warning, heavy snow expected. Total accumulations of 8 to 16 inches, with isolated amounts up to 30 inches. Winds could gust as high as 25 mph. * WHERE...Sierra Nevada foothills above 1,500 feet. * WHEN...For the Winter Weather Advisory, until 10 AM PST this morning. For the Winter Storm Warning, from 4 PM this afternoon to 10 PM PST Monday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ323-326>331-261915- /O.CON.KHNX.WS.W.0008.000000T0000Z-211228T0600Z/ Yosemite NP outside of the valley-Upper San Joaquin River- Kaiser to Rodgers Ridge-Kings Canyon NP-Grant Grove Area- Sequoia NP-South End of the Upper Sierra- Including the cities of Tuolumne Meadows, Wawona, Devils Postpile, Florence Lake, Lake Thomas Edison, Lake Wishon, Huntington Lake, Shaver Lake, Cedar Grove, Grant Grove, Hume Lake, Giant Forest, Lodgepole, and Johnsondale 315 AM PST Sun Dec 26 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST MONDAY... * WHAT...Heavy snow. Additional accumulations of two to four feet with isolated amounts up to five feet. Winds could gust as high as 55 mph. * WHERE...Sierra Nevada from Yosemite NP to Lake Isabella. * WHEN...Through 10 PM PST Monday. There will be a brief break in snowfall through the afternoon, before snow begins once again tonight. * IMPACTS...Travel will be very difficult to impossible. Strong winds and heavy snow could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CAZ332>336-261915- /O.UPG.KHNX.WS.A.0013.211227T0000Z-211228T1200Z/ /O.NEW.KHNX.WW.Y.0017.211227T1200Z-211228T0600Z/ /O.CON.KHNX.WW.Y.0016.000000T0000Z-211226T1800Z/ Kern River Valley-Piute Walker Basin-Tehachapi-Grapevine- Frazier Mountain Communities- Including the cities of Lake Isabella, Kernville, Tehachapi, Grapevine, Lebec, and Frazier Park 315 AM PST Sun Dec 26 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST MONDAY... * WHAT...For the first Winter Weather Advisory, additional accumulations up to 2 inches through 10 AM PST this morning. For the second Winter Weather Advisory, heavy snow expected. Total accumulations of 6 to 12 inches with isolated amounts up to 18 inches. Winds could gust as high as 45 mph. * WHERE...Kern River Valley, Piute Walker Basin, Tehachapi, Grapevine and Frazier Mountain Communities above 2,000 feet. * WHEN...For the first Winter Weather Advisory, until 10 AM PST this morning. For the second Winter Weather Advisory, from 4 AM to 10 PM PST Monday. * IMPACTS...Travel could be very difficult to impossible. The hazardous conditions could impact the morning or evening commute. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 24, 1:49 PM PST, 14 hours earlier.
Area forecast discussion, Dec 24, 1:49 PM PST, 14 hours before
Area Forecast Discussion National Weather Service Hanford CA 149 PM PST Fri Dec 24 2021 .SYNOPSIS...A very wet weather pattern will continue through the holiday weekend with brief breaks as several weather disturbances move into and across the Central California Interior. Heavy mountain snow and significant lower elevation rain will occur through the middle of next week. && .DISCUSSION... We are in the midst of another semi-break in action for the central California Interior. As with all of the expected breaks we still expect a threat of showers for many locations but on the whole the precipitation will be very light. Once the breaks end then the light to moderate precipitation commences. Todays break will continue through tomorrow late morning/early afternoon and then chances for precipitation greatly increases once again. This parade of precipitation is all caused by a seasonably semi- permanent high setting up over the Pacific Ocean just southwest of the Gulf of Alaska and the mid-latitude energy in the northern hemisphere pushes up and over the ridging and drops southward on the eastern periphery of the high into the SW Conus. This actually looks to continue into the New Year. So in the long term expect breaks in the precipitation followed by more activity. As for the next several days a colder system will move into the region beginning tomorrow late afternoon and into Sunday. Snow levels will drop from the current 6,000 to 7,000 foot heights down to 4,000 to 3,500 feet by Saturday (Christmas) evening and then down to 2,500 to 2,000 feet by early Sunday morning. The colder temperatures will be associated with another batch of precipitation Saturday evening into Sunday morning so the threat of foothill snowfall will be present. A Winter Storm Watch is currently in effect for the Sierra foothills and the Kern County Mountains until Monday morning to bring attention to this fact. As far as the passes are concerned the Walker and the Tehachapi Passes will have the greatest chances of seeing snowfall. There is a 44 percent chance of 1 inch or greater snowfall for Tehachapi on Saturday evening into Sunday morning. Meanwhile, the snow levels will be a bit higher for the Tejon Pass area (Grapevine) to around 3,500 feet and the precipitation amounts will be less leaving about a 25 percent chance of a trace of snowfall on the Grapevine pass by Sunday morning. Again keep in mind that traffic levels could be higher due to the Holidays and even a trace of snowfall on the Grapevine could cause slowdowns. Snowfall on any of the passes is sure to at the very least slow things down but road closures could occur, so before traveling do yourself a favor and call our CalTrans friends' road condition hotline at 1-800-927-7623 and potentially save you from being stuck in traffic or turning around to use another route. Another brief break is expected Sunday afternoon through Sunday evening when another cold system begins to enter the northern parts of the CWA and will move southward through Monday night. Snow levels look to drop to 2,000 to 1,500 feet increasing chances of low elevation snowfall. However, by the time this happens most of the precipitation chances will be minimal. But, if some of the precipitation hangs around longer and gets as cold as expected a few flakes could fall on the lowest foothill locations...dare I say higher valley locations. That is a very big BUT, and at this time does not look likely, however confidence either way is very low at this time so will need to closely monitor this situation. With this setup though Grapevine, Tehachapi, and Walker passes could see a bit better chances of snow on Monday night into Tuesday morning again potentially hampering travels on the roadways. The high desert areas of Kern County look to possibly get a dusting of snow in this Monday night to Tuesday morning timeframe. As if this all was not enough the active unsettled pattern looks to continue through the remainder of next week, and again as alluded to earlier, could continue into the New Year. && .AVIATION...MVFR conditions are likely in and near showers over the next 24 hours. Mountain obscurations with areas of IFR conditions are expected in the Sierra Nevada through at least the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is low. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Saturday afternoon through Sunday morning for CAZ318-320-322-324-325-332>336. Winter Storm Warning until 4 PM PST Sunday for CAZ323-326>331. && public...Andersen aviation....JDB weather.gov/hanford
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 3:49 AM PST | Winter Weather Advisory | HNX | Fresno, Kern, Madera, Mariposa, Tulare | 28 hr |
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.